I have heard that steroid creams (hydrocortisone) can "thin" the skin-what does this actually mean?

Is it harmful to use and over what period of time????

6 Answers

Relevance
  • 1 decade ago
    Favourite answer

    Hydrocortisone is the same as the natural corticosteroid, cortisol, and is used to decrease inflammation in the skin. When applied to the skin it is absorbed into the skin cells. Here it works by preventing the release of certain chemicals from the cells. These chemicals are important in the immune system, and are released as a result of allergy or irritation. They cause blood vessels to widen, resulting in the affected area of skin becoming red, swollen, itchy and painful, as is seen in dermatitis or eczema. By decreasing the release of these chemicals in the skin, hydrocortisone reduces inflammation and relieves itch.

    If corticosteroids are used long-term, on large areas of skin, raw skin, skin folds, or under airtight dressings (including nappies) they are absorbed into the body more. This increases the risk of local side effects such as skin thinning, and those on other parts of the body, such as a decrease in the production of natural hormones by the adrenal glands. For this reason, continuous, long-term use of this medicine should be avoided wherever possible, particularly in children and on large areas of skin. You should only use airtight dressings over the affected area if instructed by your doctor.

    Do not use this medicine for longer than seven days unless directed by your doctor.

    Consult your doctor if there is no improvement in your skin after seven days, or if your skin becomes infected during treatment

    Source(s): My daughter uses hydrocortisone regular for her excema.
  • fulce
    Lv 4
    4 years ago

    Skin Thinning Cream

  • Anonymous
    1 decade ago

    If used over long periods of time topical steroids (steroids applied to the skin, usually in the form of a cream or ointment, and sometimes as a liquid) can thin the skin, making it appear transparent, fragile and over-susceptible to bruising. Blood vessels may also become more prominent. With time the skin can become so badly damaged that it loses its elasticity so that ‘stretch marks’ develop. However, these effects usually only occur when potent steroids have been applied for a long time, either to the face or to covered parts of the body such as the flexures. Thinning can also occur when steroids are regularly applied under occlusion e.g. to the hands with plastic gloves or bags over and for this reason treatment of this type is limited to short periods of time under supervision of a doctor or nurse.

    Hope this helps

    matador 89

  • 5 years ago

    This Site Might Help You.

    RE:

    I have heard that steroid creams (hydrocortisone) can "thin" the skin-what does this actually mean?

    Is it harmful to use and over what period of time????

    Source(s): heard steroid creams hydrocortisone quot thin quot skin mean: https://shortly.im/fsb2w
  • What do you think of the answers? You can sign in to give your opinion on the answer.
  • 1 decade ago

    I have skin cancers and use hydrocortisone cream on the little ones(The larger ones get cut out under a local anaesthetic) the cream actually does thin the skin by removing it slowly

    This is the result of sunbathing in the nude when young without sun block.

  • Anonymous
    1 decade ago

    Exactly what it says, the skin will gradually get thinner, making it more vulnerable to injury. Different parts of the body absorb it more than others, that is why you can use it on some parts of the body and have to be extra careful on others.

    http://www.tiscali.co.uk/lifestyle/healthfitness/h...

Still have questions? Get answers by asking now.